Illinois, 2022Damaging Winds in Illinois, July 4, 2022
July 4, 2022 · NWS ILX · 4 events in 2 counties and zones
A warm front lifted north through central Illinois, resulting in a cluster of strong thunderstorms developing in the afternoon. These storms moved southeast during the late afternoon and early evening, producing isolated wind damage north of I-74.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north through central Illinois, resulting in a cluster of strong thunderstorms developing in the afternoon. These storms moved southeast during the late afternoon and early evening, producing isolated wind damage north of I-74.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 4, 2:42 PM CST, 58 minutes earlier.
Area forecast discussion, Jul 4, 2:42 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
342 PM CDT Mon Jul 4 2022
.SYNOPSIS...
Issued at 342 PM CDT Mon Jul 4 2022
Heat will combine with high humidity to create uncomfortable
conditions outdoors over portions of central Illinois through at
least Thursday. Chances for showers and thunderstorms will
continue through the week, increasing from the north through
Friday.
&&
.SHORT TERM...(This evening through Tuesday)
ISSUED AT 342 PM CDT Mon Jul 4 2022
A warm front associated with a surface low over the central Plains
had made it to a line from near Peoria to Champaign as of 2 pm
CDT. North of the front, convection was growing in strength with a
severe storm moving southeastward just to the north of the ILX
forecast area, and scattered non-severe showers/storms extending
down into Woodford County. Northern portions of the ILX forecast
area may be affected as this activity continues to the east. With
around 1500 J/kg of MLCAPE and 30-40 kt of 0-6 km shear, storms
could continue to strengthen. Shear drops off fairly quickly with
southward extent and the thermodynamic profile is not as
favorable, so the northern portions of the ILX forecast area are
the spot to watch over the next few hours per SPC probabilities.
CAMs depict activity decreasing rather quickly this evening, with
south winds continuing and temperatures remaining elevated in the
very moist environment. The majority of CAM solutions initiate a
line of strong thunderstorms over southern WI/Lake Michigan late
tonight and move an eventually weakening complex southeastward.
The majority of solutions take the complex toward IN and OH, with
a minority bringing some of the remaining showers and/or outflow
into the ILX forecast area. This is a low probability outcome at
this point, but may affect heat potential or convective potential
later in the day should it occur.
A heat advisory is in effect for all of central Illinois on
Tuesday as afternoon heat and humidity is likely to result in
heat indices from 105 to 110 degrees. Southwest/west winds
gusting up to 20-25 mph as the pressure gradient becomes oriented
in a more south-north fashion may allow for some mixing down of
drier air and a modest drop in dew points on Tuesday afternoon,
especially west of I-55. However, if this were to happen
temperatures would likely be higher as well with no change
necessary to messaging.
Convective potential for Tuesday afternoon has decreased somewhat
according to the latest CAM data. However, with 1000-3000 J/kg of
MLCAPE east of the deeper mixing, storms which manage to develop
will need to be watched for severe potential. 0-6 km shear is only
around 15 kt which may be a limiting factor, as is the absence of
forcing mechanisms. One notable possibility is the frontal
boundary to the north...if outflow does happen to make it Tuesday
morning, that could increase thunderstorm chances for the
afternoon.
&&
.LONG TERM...(Tuesday night through Monday)
ISSUED AT 342 PM CDT Mon Jul 4 2022
Forecast concerns from Tuesday night through Monday include:
1) Longevity and location of impacts from heat/humidity through
the week
2) Watching for periods of greater convective/rainfall potential
The extent of high heat indices on Wednesday is a bit more
uncertain than it is on Tuesday. With the likelihood of early
morning convection and an associated outflow boundary making it
into the ILX forecast area being greater on Wednesday per CAM
solutions, this may play into the northward extent (or lack
thereof) of 105-110 F heat index values. With this forecast, we
did add a few counties in eastern/southeastern IL to Wednesday's
heat advisory due to confidence being higher in heat continuing
farther south, and in coordination with neighbors. Deterministic
forecasts indicate that chances for somewhat cooler air working
its way southward increase into Thursday and Friday, with NBM
temperature forecasts depicting this well. Our southernmost
counties could hang on to advisory criteria heat for the entire
week, but confidence certainly decreases with time.
Regarding convective and rainfall potential, it does appear more
likely that a weakening cluster of storms will make its way
toward central Illinois on Wednesday morning though the trajectory
and southward extent is still uncertain. Wherever the outflow
boundary ends up may be a factor in where convection initiates on
Wednesday afternoon. Chances are higher (30-50%) Wednesday
relative to Tuesday as plentiful moisture will still be in place.
SPC has a Slight Risk for much of the ILX forecast area on
Wednesday.
Thunderstorm chances continue through the remainder of the week
with the boundary still in the area and a moist, unstable
environment. The current expectation is that rain chances will
decrease by late Saturday into Sunday as the amplitude of the
ridge to the west increases and flow turns more northerly, with
the frontal boundary likely moving southward. Ensemble clustering
shows most solutions (90%) with a trough moving toward the upper
Midwest on Monday driving another frontal boundary and another
chance for showers/storms. The other 10% would move very warm air
back in early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1229 PM CDT Mon Jul 4 2022
Predominantly VFR conditions are expected at all TAF sites through
18z Tuesday. Brief MVFR visibility could occur in SHRA or TSRA
this afternoon should a shower move over a TAF site, with the
highest probability being at KPIA and KBMI where brief VCTS is
included. SHRA/TSRA chances should decrease quickly this evening.
There is an outside chance at -SHRA/-TSRA during the early morning
hours on Tuesday as well, with MVFR probabilities quite low.
There is a low probability of a shift to north wind due to outflow early
Tuesday morning as well.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 11 PM CDT Wednesday for ILZ040-047-049>052-
061-066-071-072.
Heat Advisory from noon Tuesday to 11 PM CDT Wednesday for
ILZ054>057-062-063-067-068-073.
Heat Advisory from noon to 9 PM CDT Tuesday for ILZ027>031-
036>038-041>046-048-053.
&&
SYNOPSIS...AAT
SHORT TERM...AAT
LONG TERM...AAT
AVIATION...AAT
Hazardous weather outlook, Jul 4, 2:20 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
320 PM CDT Mon Jul 4 2022
ILZ027>031-036>038-040>057-061>063-066>068-071>073-052030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
320 PM CDT Mon Jul 4 2022
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
A cluster of strong-to-severe storms may impact portions of northeast
Illinois this evening before dissipating. This activity will be
confined to areas north of Interstate 74 and east of Interstate 55
between the hours of 4pm and 8pm. The main hazards with any storms
will be gusty thunderstorm winds, heavy rainfall, and cloud-to-
ground lightning.
Overnight lows will only cool into the upper 70s tonight, providing
little relief from the oppressive heat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday and Wednesday...there is a Slight Risk of severe
thunderstorms over a large portion of central and northern Illinois,
with Marginal Risk in southern portions of Illinois.
Occasional thunderstorms should be anticipated Thursday and Friday.
It is too early to determine severe weather risk later in the week.
Hot weather will continue Tuesday through Thursday, with afternoon
heat indices from 100 to 110 for portions of central Illinois.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later in the week.
MJA
In the hours before
Special weather statement, Jul 4, 1:27 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Lincoln IL
227 PM CDT Mon Jul 4 2022
ILZ030-041945-
Marshall-
227 PM CDT Mon Jul 4 2022
...A strong thunderstorm will impact portions of eastern Marshall
County through 245 PM CDT...
At 227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Minonk, or 14 miles southwest of Streator, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of eastern Marshall
County.
This includes Interstate 39 between mile markers 29 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4093 8905 4093 8918 4110 8925 4110 8905
TIME...MOT...LOC 1927Z 264DEG 25KT 4098 8903
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MJAThunderstorm Wind, McLean
- When
- July 4, 3:40 PM CST to 3:45 PM CST
- Where
- McLean County, 7 mi ENE of Pleasant Hill
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.659, -88.627
Measured 60 mph gust. Minor tree damage occurred with 2 inch diameter branches down.
Thunderstorm Wind, Vermilion
- When
- July 4, 5:15 PM CST to 5:20 PM CST
- Where
- Vermilion County, Potomac
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.300, -87.800
Thunderstorm Wind, Vermilion
- When
- July 4, 5:25 PM CST to 5:30 PM CST
- Where
- Vermilion County, 4 mi SSE of Henning
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.246, -87.671
Two power poles blown down and corn flattened. 75 mph gust measured by the public. Report was relayed by broadcast media.
Thunderstorm Wind, Vermilion
- When
- July 4, 5:59 PM CST to 6:04 PM CST
- Where
- Vermilion County, Danville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.130, -87.620
Power lines downed in Danville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 4 to 8, 20222 deaths · 11 events
- Excessive Heat in Kentucky, July 4 to 8, 202223 injured · 22 events
- Flash Flooding in Washington, July 4, 2022$1.1 million · 2 events
- Lightning Strike in Alabama, July 4, 2022$500,000 · 1 event
- Flood and Damaging Winds in Illinois, July 4 to 5, 202265 kt wind · 69 events
- Flash Flood and Lightning Strike in South Carolina, July 4, 20221 injured · $100,000 · 2 events
- Excessive Heat and Heat in Tennessee, July 4 to 9, 202256 events
- Excessive Heat and Heat in Mississippi, July 4 to 9, 202244 events
- Flash Flooding in South Carolina, July 4, 2022$32,000 · 9 events
- Excessive Heat and Heat in Arkansas, July 4 to 9, 202225 events
- Hail and Damaging Wind in Montana, July 4 to 5, 20222.75 in hail · 23 events
- Heat in Texas, July 4 to 8, 202221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041400, 1041397, 1041398, 1041399.